Blizzard, Carroll
- When
- December 21, 2:00 AM CST to 5:00 PM CST
- Where
- Carroll forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.069, -89.934 (the zone’s center; the record gives no point)
A powerful arctic cold front swept across the region on December 20-21, 2008. Ahead of the front, 1 to 3 inches of fluffy snow fell during the afternoon of December 20.
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
A powerful arctic cold front swept across the region on December 20-21, 2008. Ahead of the front, 1 to 3 inches of fluffy snow fell during the afternoon of December 20. The snow was confined to locations in Iowa and Illinois along and north of Interstate 80. After this snowfall ended by evening, snow depths north of Highway 34 ranged from 5 to 12 inches. With the passage of the arctic cold front, northwest winds gradually increased to 20 to 35 mph with gusts to 45 mph late in the evening on December 20 through the day on December 21. This created ground blizzard conditions with frequent whiteouts as visibilities were reduced to 1/4 mile or less, especially in rural and open areas. With temperatures below zero, wind chill readings were as low as 30 to 40 below zero. The combination of blizzard conditions and very cold temperatures made for a dangerous situation.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Dec 20, 3:30 PM CST, 10 hours 30 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
330 PM CST SAT DEC 20 2008
.DISCUSSION...
WITH INCOMING ARCTIC FRONT THIS EVENING AND WATCHING UPSTREAM SFC
WIND JUMPS AND VSBYS IN RESULTANT BLOWING SNOW...WILL UPGRADE THE
ONGOING BLIZZARD WATCH TO A WARNING FOR GROUND BLIZZARD CONDITIONS.
ONGOING DEEP SNOW PACK HAS A HIGH WATER CONTENT AND THUS MAY BE
MORE OF LARGE SCALE/SIGNIFICANT DRIFTING AS OPPOSED TO LONG DURATION
SUB-QUARTER MILE VSBY/S DUE TO BLOWING SNOW...BUT FRESH 1-3 INCHES OF
POWDER FROM THIS AFTERNOON WILL HELP THE CAUSE FOR SEVERELY
REDUCED VISIBILITIES/WHITE-OUT CONDITIONS. NORTHWEST ILLINOIS MAY
GET AN ADDITIONAL INCH AFTER 00Z BEFORE THE SNOW WINDS DOWN...BUT
THE SHARPLY SURGING WIND INCREASE WILL BE THE BIG WX FACTOR FOR
TONIGHT INTO SUNDAY. WITH A DRAMATIC PLUNGE IN SFC TEMPS INTO THE
SINGLE DIGITS AND THEN SUB-ZERO VALUES...BLIZZARD WARNING AREAS WILL
ALSO EXPERIENCE WIND CHILL WARNING CRITERIA OF 30 BELOW OR LOWER
AFTER MIDNIGHT AND WILL WRAP THIS THREAT INTO THE BLIZZARD WARNING
LASTING WELL INTO SUNDAY. ONGOING TEMP GRIDS ARE ADVERTISING LITTLE
TEMP RECOVERY ABOVE ZERO ON SUNDAY AS -25 C OR COLDER LLVL COLD
POOL SWEEPS THROUGH...AND STILL LOOK ON TARGET FOR THE NORTH HALF OF
THE FCST AREA AND WILL MAKE LITTLE CHANGES TO ONGOING FCST. WILL
COVER THE REST OF THE CWA WITH A ROBUSTLY WORDED WIND CHILL ADVISORY
TO COVER BITING WIND CHILLS...AS WELL AS SOME LIGHTER BLOWING SNOW
AMOUNTS AND OTHER WIND ADVISORY THREATS WITH GUSTS OVER 40 MPH AND
SUSTAINED OVER 30 MPH IN CAA MOMENTUM TRANSFER MAX. WILL ALSO ADD
WORDING OF RENEWED POWER OUTAGES AND TREE DAMAGE IN THE STILL ICE-
CAKED SOUTHERN THIRD TO HALF OF THE DVN CWA...WITH THE INCOMING
ARCTIC AIR BECOMING A REAL THREAT FOR THOSE WITHOUT HEAT/POWER. WRAP
AROUND SNOWS TO THE SOUTHWEST OF GRT LKS OCCLUDED CYCLONE SHOULD
ONLY ADD AN INCH OR LESS NORTH OF I80 SUNDAY AFTERNOON...BUT AGAIN
BLOWING AND DRIFTING SNOW WILL MAKE THIS ADDITIONAL ACCUMULATION UN-
NOTICEABLE. EVEN WITH SOME DECREASE IN WINDS BY SUNDAY EVENING AND
OVERNIGHT...WIND CHILL ADVISORY VALUES WILL BE EASILY MET CWA-WIDE
THROUGH MONDAY MORNING.
.LONG TERM...TUESDAY THROUGH NEXT SATURDAY...
VERY ACTIVE PATTERN CONTINUES WITH WEST-SOUTHWEST LARGE SCALE
STEERING FLOW ALONG LLVL BAROCLINICITY ALONG AND SOUTH OF THE FCST
AREA...WITH THE LATEST ROUND OF MEDIUM RANGE MODELS SUGGESTING WAA
WING SNOWS BREAKING OUT MON NIGHT POSSIBLY OF FEW INCHES...FOLLOWED
BY FULL ON WARM MOIST CONVEYOR SNOWS ON TUE AHEAD OF NEXT LARGE SCALE
WAVE. LATEST INDICATIONS SUGGEST SOME OF THE CWA-SOUTHEAST THIRD
WILL POSSIBLE RECEIVE WARNING CRITERIA 6 INCH PLUS SNOWS WITH THE
REST OF THE CWA IN AT LEAST AN ADVISORY. ALSO...THE WARMER ALOFT 12Z
ECMWF SUGGESTS FREEZING RAIN AND SLEET IN THE SOUTHEAST HALF OF THE
DVN CWA BY TUE EVENING FOLLOWING THE MON NIGHT AND TUE MORNING
SNOWS.
MODEL DISCREPANCIES REALLY INCREASE FROM WED ON...WITH THE 12Z GFS
ADVERTISING A LARGE HIGH PRESSURE BUILDING ACRS THE REGION/HEART
OF THE MIDWEST FOR A FAIR WX X-MAS EVE...WHILE THE ECMWF IS TROUBLING
WITH A FURTHER NORTH EJECTION OF SECONDARY LOW PRESSURE SYSTEM FROM
THE SOUTHERN PLAINS FOR A WINTRY MIX DEF ZONE IMPACTING EASTERN IA
AND NORTHWEST IL WED AFTERNOON AND EVENING. FOR NOW WILL SIDE WITH
THE GFS AND KEEP SNOW CHANCES FOR WED...AND GO DRY FOR WED NIGHT/X-
MAS EVE. MODEL TIMING OF NEXT IMPULSE IN ACTIVE REGIME THEN BECOMES
EVEN MORE PROBLEMATIC AND VARIES GREATLY BY THE MODEL. THE GFS
WOULD HAVE ANOTHER SNOW MAKER ON THU AFTERNOON WITH FREEZING RAIN OR
SLEET IN THE FAR SOUTH...WHILE THE ECMWF IS QUIET UNTIL LATER THU
NIGHT WHEN WAA TYPE PRECIP BREAKS OUT. WILL GO WITH SLIGHT CHANCE OF
SNOW BY THU NIGHT. THEN MOST MEDIUM RANGE SOLUTIONS INDICATE
ANOTHER DISTURBANCE IN STRONG WAA/ANOTHER BURST OF WARM MOIST
CONVEYOR OFF THE GULF AND UP THE ENTRENCHED BAROCLINIC RIBBON ON
FRI...WILL ADVERTISE WARMER SFC TEMPS AND A CHANCE FOR RAIN OR SNOW
AT WEEKS END. ALL BETS OFF FOR NEXT SAT WITH AN EVEN LARGER SLUG OF
ENERGY EJECTING OUT SOMEWHERE ACRS THE REGION...AND PRECIP TYPE AND
AMOUNTS A BIG UNCERTAINTY AT THIS POINT. MAY WALK IN THIS POTENTIAL
WITH LOW CHC POPS AS WELL. ..12..
&&
.AVIATION...
SNOW CURRENTLY OVER TAFS SITES PRODUCING IFR TO LIFR CIGS VSBYS WILL
MOVE OUT OF THE AREA THIS EVENING. NW WINDS AT 20-30KTS WITH GUSTS
OF 35KTS OR MORE WILL DEVELOP EAST ACROSS THE AREA THIS EVENING AND
CONTINUE THROUGH 18Z SUNDAY. STRONG WINDS TO PRODUCE BLOWING SNOW
AT KCID/KDBQ/KMLI WITH VSBYS AOB 1SM MUCH OF THE TIME. KCID/KDBQ TO
SEE BLIZZARD OR NEAR BLIZZARD CONDITIONS WITH VSBYS AOB 1/4SM AT
TIMES. EXPECT MAINLY MVFR CIGS TONIGHT AND SUNDAY MORNING EXCEPT
WHERE BLSN REDUCE VV TO LESS THAN 500 FT. ..DLF..
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...BLIZZARD WARNING TONIGHT THROUGH SUNDAY AFTERNOON FOR
BENTON-BUCHANAN-CLINTON-DELAWARE-DUBUQUE-JACKSON-JONES-LINN.
WIND CHILL ADVISORY FROM 6 PM SUNDAY TO 9 AM CST MONDAY FOR
BENTON-BUCHANAN-CLINTON-DELAWARE-DUBUQUE-JACKSON-JONES-LINN.
WIND CHILL ADVISORY TONIGHT THROUGH 9 AM CST MONDAY
FOR CEDAR-DES MOINES-HENRY IA-IOWA-JEFFERSON-JOHNSON-KEOKUK-
LEE-LOUISA-MUSCATINE-SCOTT-VAN BUREN-WASHINGTON.
IL...BLIZZARD WARNING TONIGHT THROUGH SUNDAY AFTERNOON FOR
CARROLL-JO DAVIESS-STEPHENSON.
WIND CHILL ADVISORY FROM 6 PM SUNDAY TO 9 AM CST MONDAY FOR
CARROLL-JO DAVIESS-STEPHENSON.
WIND CHILL ADVISORY TONIGHT THROUGH TO 9 AM CST MONDAY
FOR BUREAU-HANCOCK-HENDERSON-HENRY IL-MCDONOUGH-MERCER-
PUTNAM-ROCK ISLAND-WARREN-WHITESIDE.
MO...WIND CHILL ADVISORY TONIGHT THROUGH TO 9 AM CST MONDAY
FOR CLARK-SCOTLAND.
&&
DLF/12HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 329 PM CST SAT DEC 20 2008 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-211100- BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO- CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL- HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA- JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA- MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL- SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL- WASHINGTON IA-WHITESIDE IL- 329 PM CST SAT DEC 20 2008 ...DANGEROUS WINTER WEATHER CONDITIONS TONIGHT INTO MONDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...TONIGHT SNOW WILL TAPER OFF THIS EVENING RESULTING IN 1 TO 3 INCHES OF TOTAL ACCUMULATION NORTH OF INTERSTATE 80 AND AN INCH OR LESS TO THE SOUTH. A STRONG ARCTIC COLD FRONT WILL MOVE THROUGH THE REGION THIS EVENING...EXITING THE EASTERN COUNTIES AROUND MIDNIGHT. VERY COLD AIR AND NORTHWEST WINDS GUSTING TO 45 MPH BEHIND THE FRONT WILL CREATE BLIZZARD CONDITIONS ALONG AND NORTH OF HIGHWAY 30 WITH WIDESPREAD WHITEOUT CONDITIONS POSSIBLE TONIGHT. DANGEROUSLY COLD WIND CHILLS OF 20 TO 35 BELOW ZERO CAN BE EXPECTED OVER ALL THE AREA BY LATE TONIGHT. THE STRONG WINDS MAY CAUSE ADDITIONAL POWER OUTAGES FOR AREAS ALONG AND SOUTH OF HIGHWAY 34. LOCAL OFFICIALS REPORT THAT TREES AND POWER LINES STILL HAVE A HEAVY COATING OF ICE FROM THURSDAYS ICE STORM. THE STRONG WINDS EXPECTED TONIGHT MAY CAUSE MORE POWER LINES TO BREAK. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SUNDAY...VERY STRONG...GUSTY NORTHWEST WINDS OF 25 TO 45 MPH WILL CREATE BLIZZARD CONDITIONS ALONG AND NORTH OF HIGHWAY 30. THIS AREA WILL SEE VISIBILITIES LESS THAN A QUARTER OF A MILE IN BLOWING SNOW AND SIGNIFICANT DRIFTING. THE STRONG WINDS AND TEMPERATURES BELOW ZERO NORTH OF I-80 AND THE LOWER SINGLE DIGITS SOUTH WILL RESULT IN DANGEROUSLY COLD WIND CHILLS OVER THE ENTIRE AREA. NORTH OF I-80...WIND CHILLS OF -25 TO -35 ARE EXPECTED WITH LOCATIONS SOUTH OF I-80 HAVING WIND CHILLS OF -20 TO -30. THE WIND WILL DIMINISH SOME BY SUNDAY EVENING DECREASING THE BLOWING SNOW THREAT. HOWEVER WINDS WILL STILL BE STRONG ENOUGH TO CONTINUE TO RESULT IN DANGEROUSLY COLD WIND CHILLS WHEN COMBINED WITH ACTUAL AIR TEMPERATURES OF -5 TO -15 DEGREES. PLEASE SEE LOCAL OFFICE WINTER WEATHER PRODUCTS FOR FURTHER INFORMATION ON THIS SYSTEM. SNOW WILL BE POSSIBLE AGAIN TUESDAY AND TUESDAY NIGHT. THE SNOW MAY BE MIXED WITH FREEZING RAIN ALONG AND SOUTH OF HIGHWAY 34 TUESDAY. SOME ACCUMULATION OF SNOW AND ICE IS EXPECTED...BUT IT IS TOO SOON TO DETERMINE THE ACTUAL AMOUNTS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT. SPOTTERS ARE ENCOURAGED TO CALL IN REPORTS OF SNOWFALL AMOUNTS THIS EVENING AS WELL AS REPORTS CONCERNING THE BLOWING SNOW AND EXPECTED BLIZZARD CONDITIONS TONIGHT AND SUNDAY. DLF
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
848 PM CST SAT DEC 20 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM SNOW E LISBON 41.92N 91.38W
12/20/2008 M1.8 INCH LINN IA TRAINED SPOTTER
STORM TOTAL SNOWFALL.
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
856 PM CST SAT DEC 20 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0855 PM SNOW 2 NW KEWANEE 41.26N 89.96W
12/20/2008 M1.0 INCH HENRY IL TRAINED SPOTTER
5 PM MEASUREMENT.
&&
LEGROPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
900 PM CST SAT DEC 20 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0859 PM SNOW CORDOVA 41.68N 90.32W
12/20/2008 M2.0 INCH ROCK ISLAND IL PUBLIC
BLOWING AND DRIFTING SNOW.
&&
LEGROPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
913 PM CST SAT DEC 20 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0912 PM SNOW LOWDEN 41.86N 90.92W
12/20/2008 M1.7 INCH CEDAR IA CO-OP OBSERVER
0912 PM SNOW 3 N STERLING 41.84N 89.69W
12/20/2008 M1.5 INCH WHITESIDE IL PUBLIC
&&
LEGROPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
917 PM CST SAT DEC 20 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0912 PM SNOW GALENA 42.42N 90.43W
12/20/2008 M1.5 INCH JO DAVIESS IL CO-OP OBSERVER
&&
LEGROPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
949 PM CST SAT DEC 20 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0910 PM SNOW EDGEWOOD 42.64N 91.40W
12/20/2008 M2.5 INCH DELAWARE IA TRAINED SPOTTER
STORM TOTAL SNOWFALL.
&&The national radar mosaic for the moment the first event began.
9 blizzard. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2008Every state in 2008This day in weather historyWarnings in Illinois, December 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 143957, 143959, 143963, 143960, 143962, 143964, 143956, 143958, 143961.